Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A limiting free boundary problem ruled by Aronsson's equation


Authors: Julio D. Rossi and Eduardo V. Teixeira
Journal: Trans. Amer. Math. Soc. 364 (2012), 703-719
MSC (2010): Primary 35R35, 35J70, 62K05, 49L25
DOI: https://doi.org/10.1090/S0002-9947-2011-05322-5
Published electronically: September 13, 2011
MathSciNet review: 2846349
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the behavior of a $ p$-Dirichlet optimal design problem with volume constraint for $ p$ large. As the limit of $ p$ goes to infinity, we find a limiting free boundary problem governed by the infinity-Laplacian operator. We find a necessary and sufficient condition for uniqueness of the limiting problem and, under such a condition, we determine precisely the optimal configuration for the limiting problem. Finally, we establish convergence results for the free boundaries.


References [Enhancements On Off] (What's this?)

  • 1. A. Acker and R. Meyer. A free boundary problem for the $ p$-Laplacian: uniqueness, convexity, and successive approximation of solutions. Electron. J. Differential Equations 1995, No. 08, 20 pp. (electronic). MR 1334863 (96c:35198)
  • 2. N. Aguilera, H. Alt and L. Caffarelli, An optimization problem with volume constraint, SIAM J. Control Optim. 24, (1986), 191-198. MR 826512 (87d:49010)
  • 3. H. Alt and L. Caffarelli, Existence and regularity for a minimum problem with regularity, J. Reine Angew. Math. 325, (1981), 105-144. MR 618549 (83a:49011)
  • 4. N. Aguilera, L. Caffarelli and J. Spruck, An optimization problem in heat conduction, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), 355-387. MR 951225 (89h:49016)
  • 5. G. Aronsson, M. G. Crandall and P. Juutinen, A tour of the theory of absolutely minimizing functions. Bull. Amer. Math. Soc., 41 (2004), 439-505. MR 2083637 (2005k:35159)
  • 6. T. Bhattacharya, E. Di Benedetto and J. J. Manfredi, Limits as $ p \to \infty$ of $ \Delta_p u_p = f$ and related extremal problems. Rend. Sem. Mat. Univ. Politec. Torino, (1991), 15-68. MR 1155453 (93a:35049)
  • 7. M. G. Crandall, H. Ishii and P. L. Lions. User's guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc., 27 (1992), 1-67. MR 1118699 (92j:35050)
  • 8. D. Danielli and A. Petrosyan, A minimum problem with free boundary for a degenerate quasilinear operator. Calc. Var. Partial Differential Equations 23 (2005), no. 1, 97-124. MR 2133664 (2006c:35303)
  • 9. L. C. Evans and W. Gangbo, Differential equations methods for the Monge-Kantorovich mass transfer problem. Mem. Amer. Math. Soc., 137 (1999), no. 653. MR 1464149 (99g:35132)
  • 10. J. Fernández Bonder, S. Martínez, and N. Wolanski, An optimization problem with volume constraint for a degenerate quasilinear operator. J. Differential Equations 227 (2006), 80-101. MR 2233955 (2007b:49007)
  • 11. J. García-Azorero, J. J. Manfredi, I. Peral and J. D. Rossi, The Neumann problem for the $ \infty$-Laplacian and the Monge-Kantorovich mass transfer problem. Nonlinear Analysis TM&A., 66, (2007), 349-366. MR 2279530 (2008f:35148)
  • 12. A. Henrot and H. Shahgholian, Convexity of free boundaries with Bernoulli type boundary condition. Nonlinear Anal. 28 (1997), 815-823. MR 1422187 (97j:35165)
  • 13. A. Henrot and H. Shahgholian, Existence of classical solutions to a free boundary problem for the $ p$-Laplace operator. I. The exterior convex case. J. Reine Angew. Math. 521 (2000), 85-97. MR 1752296 (2001f:35442)
  • 14. A. Henrot and H. Shahgholian, Existence of classical solutions to a free boundary problem for the $ p$-Laplace operator. II. The interior convex case. Indiana Univ. Math. J. 49 (2000), 311-323. MR 1777029 (2001m:35326)
  • 15. P. Koskela, J. J. Manfredi, and E. Villamor, Regularity theory and traces of $ {\mathscr{A}}$-harmonic functions. Trans. Amer. Math. Soc. 348 (1996), 755-766. MR 1311911 (96g:35063)
  • 16. J. L. Lewis and A.L. Vogel, Uniqueness in a free boundary problem. Comm. Partial Differential Equations 31 (2006), 1591-1614. MR 2273966 (2007h:35373)
  • 17. C. Lederman, A free boundary problem with a volume penalization. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 23 (1996), 249-300. MR 1433424 (98a:35145)
  • 18. J. J. Manfredi, A. Petrosyan and H. Shahgholian, A free boundary problem for $ \infty$-Laplace equation. Calc. Var. Partial Differential Equations 14 (2002), 359-384. MR 1899452 (2003a:35212)
  • 19. S. Martinez, An optimization problem with volume constrain in Orlicz spaces. J. Math. Anal. Appl., 340 (2008), 1407-1421. MR 2390940 (2010b:49003)
  • 20. S. Martinez and N. Wolanski, A minimum problem with free boundary in Orlicz spaces, Adv. Mathematics 218 (2008), 1914-1971. MR 2431665 (2009h:35456)
  • 21. K. Oliveira and E. V. Teixeira, An optimization problem with free boundary governed by a degenerate quasilinear operator. Differential Integral Equations 19 (2006), 1061-1080. MR 2262097 (2007h:35374)
  • 22. E. V. Teixeira, The nonlinear optimization problem in heat conduction. Calc. Var. Partial Differential Equations 24 (2005), 21-46. MR 2157849 (2006d:49005)
  • 23. E. V. Teixeira, Uniqueness, symmetry and full regularity of free boundary in optimization problems with volume constraint. Interfaces and Free Boundaries 9 (2007), 133-148. MR 2317302 (2007m:49002)
  • 24. E. V. Teixeira, A variational treatment for elliptic equations of the flame propagation type: regularity of the free boundary. Ann. Inst. H. Poincaré Anal. Non Linéaire 25 (2008), 633-658. MR 2436786 (2010a:35284)
  • 25. E. V. Teixeira, Optimal design problems in rough inhomogeneous media. Existence theory. Preprint. arXiv:0710.2936.
  • 26. E. V. Teixeira, Optimal design problems in rough inhomogeneous media. Free boundary regularity theory. In preparation.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35R35, 35J70, 62K05, 49L25

Retrieve articles in all journals with MSC (2010): 35R35, 35J70, 62K05, 49L25


Additional Information

Julio D. Rossi
Affiliation: Departamento de Análisis Matemático, Universidad de Alicante, Alicante, Spain
Email: jrossi@dm.uba.ar

Eduardo V. Teixeira
Affiliation: Departamento de Matemática, Universidade Federal do Ceará, Campus do Pici - Bloco 914, Fortaleza, CE - Brazil 60.455-760
Email: eteixeira@ufc.br

DOI: https://doi.org/10.1090/S0002-9947-2011-05322-5
Keywords: Optimal design, free boundary problems, infinite Laplacian
Received by editor(s): March 24, 2009
Received by editor(s) in revised form: February 9, 2010
Published electronically: September 13, 2011
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society